Wyoming, 2014

High Wind in Wyoming, March 17 to 18, 2014

March 17 to 18, 2014 · NWS CYS · 18 events in 12 counties and zones

A potent low pressure system moved across the northern Rockies and high plains. A strong cold front followed the low through southeast Wyoming.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A potent low pressure system moved across the northern Rockies and high plains. A strong cold front followed the low through southeast Wyoming. The tight pressure gradient associated with these features produced very strong and gusty northwest winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 17, 5:42 AM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Mar 17, 5:42 AM MST, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
642 AM MDT MON MAR 17 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 641 AM MDT MON MAR 17 2014

THE POTENT STORM SYSTEM EXPECTED TO IMPACT THE FORECAST AREA TODAY
AND TONIGHT IS MOVING ACROSS THE PAC NW THIS MORNING ON A
SOUTHEASTWARD TREK TOWARD WYOMING. 3 TO 6 MB/3HR PRESSURE FALLS ARE
QUITE WIDESPREAD ACROSS THE CENTRAL ROCKIES AND HIGH PLAINS THIS
MORNING...WITH THE SW-NE PRESSURE GRADIENT STRENGTHENING ACROSS
SOUTHEAST WYOMING IN RESPONSE. WINDS IN THE WIND PRONE AREAS OUT
WEST HAVE BEEN BOUNCING UP AND DOWN FOR MOST OF THE NIGHT...BUT
NOT QUITE REACHING HIGH WIND CRITERIA JUST YET. EXPECT THIS TO
CHANGE OVER THE NEXT FEW HOURS AS THE SFC PRESSURE GRADIENT
STRENGTHENS FURTHER IN ADVANCE OF THE APPROACHING STORM.

THE 00Z AND 06Z MODELS ARE TRENDING SLIGHTLY SLOWER AND FURTHER
SOUTH WITH THE SYSTEM IN GENERAL...WHICH WILL SHIFT THE TIMING OF
THE MAIN PACIFIC COLD FRONT AND THUS STRONG BORA WIND THREAT A BIT
LATER THIS AFTERNOON. ALSO...NOW LOOKS AS THOUGH THE MAIN FOCUS OF
HEAVIER SNOW WILL BE OVER THE CWA TONIGHT AS WELL. STILL THINKING
THE PRE-FRONTAL SOUTHWEST WINDS WILL DEVELOP THIS MORNING FROM
WESTERN CARBON COUNTY UP THROUGH WESTERN CONVERSE COUNTY AND WILL
SWITCH TO THE WEST-NORTHWEST AS THE COLD FRONT ROARS THROUGH.
STRONG WINDS WILL THEN SPREAD FROM WEST TO EAST ACROSS SOUTHEAST
WYOMING THROUGH THE AFTERNOON...WITH MAIN IMPACT EAST OF THE
MOUNTAINS EXPECTED MORE AROUND THE 00Z OR AFTER TIMEFRAME. A FEW
THUNDERSTORMS AND MOUNTAIN SNOW SHOWERS REMAIN A POSSIBILITY WITH
THE FRONTAL SURGE AND INSTABILITY PROGGED OVER THIS AREA...BUT
AVAILABLE MOISTURE WILL REMAIN SOMEWHAT MEAGER UNTIL LATER THIS
EVENING SO CHANCE AND COVERAGE WILL BE MINIMAL.

A SECONDARY SFC BOUNDARY EXTENDING WESTWARD FROM THE SFC LOW LOOKS
QUITE A BIT STRONGER ON THE 00Z/06Z MODELS RUNS THAN PREVIOUS
SOLUTIONS...AND WILL MOVE FROM NORTH TO SOUTH ACROSS THE CWA
SHORTLY AFTER 00Z IN ADVANCE OF 10 TO 15 MB/6 HR PRESSURE RISES.
QG FORCING REMAINS STRONG OVER NORTHERN WYOMING TONIGHT IN THE
WRAPAROUND REGION OF THE SYSTEM...AND A WEAK TROWAL SIGNATURE
CONTINUES TO MOVE OVER THE PLAINS COINCIDENT WITH THE SOUTHWARD
SURGE OF THIS SECONDARY BOUNDARY. CONFIDENCE IS INCREASING THAT THERE
COULD BE HEAVY SNOW RATES AT TIMES WITH THE COMBINATION OF QG
ASCENT AND SFC FORCING IN THIS AREA...MAINLY ACROSS
CONVERSE...NIOBRARA AND NORTHERN GOSHEN COUNTIES AND ON INTO THE
NORTHERN NEBRASKA PANHANDLE LATE THIS EVENING AND OVERNIGHT.
MODELS SHOW AN AVERAGE OF 4 TO 6 INCHES OF SNOW ACCUMULATIONS
HERE...ALONG WITH STRONG NORTHWEST WINDS 30 TO 40 MPH GUSTING TO
NEAR 60 MPH. SO WITH THE NEWER THREAT OF SNOW AND WIND...SWITCHED
THE HIGHLIGHTS IN THIS AREA FROM THE HIGH WIND WATCH TO A WINTER
STORM WATCH FOR POTENTIALLY NEAR BLIZZARD CONDITIONS IN THIS
REGION. LEFT IT A WATCH FOR NOW AS THERE IS A BIT OF UNCERTAINTY
WITH EXACT PLACEMENT OF HEAVIEST SNOW DUE TO THE SOUTHWARD TREND
IN STORM TRACK. WILL LET THE NEXT SHIFT MAKE FINAL JUDGMENT CALL
AFTER 12Z MODELS COME IN TO DIAGNOSE EXACTLY WHERE THE BIGGEST
THREAT WILL BE. IN A SIMILAR SENSE...LEFT THE SOUTHERN NEBRASKA
PANHANDLE IN A HIGH WIND WATCH TO ALLOW FOR ADJUSTMENTS MORE
TOWARD A SNOW/WIND THREAT IF NECESSARY. DID MAKE MENTION OF
BLOWING SNOW IN THE HIGH WIND WARNINGS FOR TONIGHT AS A GOOD 1 TO
3 INCHES OF SNOW COULD FALL IN THESE AREAS AS WELL...AND COULD
MAKE FOR HAZARDOUS TRAVEL CONDITIONS.

SNOW WILL DIMINISH THROUGH TUESDAY MORNING...WITH MODERATE TO
STRONG NORTHWEST WINDS PERSISTING THROUGH THE DAY. TEMPERATURES
WILL REMAIN ON THE COOL SIDE IN THE 30S AND 40S...WITH OROGRAPHIC
SNOW A GOOD BET AS A WEAK MIDLEVEL WAVE APPROACHES FROM THE
NORTHWEST.

.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 641 AM MDT MON MAR 17 2014

NORTHWESTERLY FLOW ALOFT WILL BE IN PLACE ACROSS THE REGION ON TUES
NIGHT AND A WEAK SHORTWAVE WILL MOVE OVERHEAD.  NOT EXPECTING MUCH
IMPACT ON THE SENSIBLE WEATHER WITH THIS SHORTWAVE...ALTHOUGH CAN
NOT RULE OUT A FEW LIGHT SNOW SHOWERS.  TEMPS BEGIN TO MODERATE TO
SEASONAL VALUES ON WED.  THE MODELS HAVE BEEN CONSISTENT IN SHOWING
A SHORTWAVE MOVING TO THE NORTH OF THE CWA FROM IDAHO INTO THE
NORTHERN PLAINS FROM WED NIGHT INTO THURS.  THE MAIN IMPACT WITH
THIS SYSTEM WILL BE TO INCREASE THE WESTERLY WINDS STARTING ON WED
NIGHT BUT MORESO ON THURS.  DEEP LLVL MIXING ON THURS MORNING
THROUGH THE AFTN WILL MIX DOWN 40-50 KTS ACROSS A LARGE PORTION OF
THE CWA.  DO NOT THINK THAT HIGH WINDS WILL BE ANYWHERE NEAR AS
WIDESPREAD AS WHAT WE WILL SEE OVER THE NEXT 36 HRS...HOWEVER AT
LEAST THE WIND PRONE AREAS WILL BE CLOSE.  THURS WILL ALSO LIKELY BE
THE WARMEST DAY OF THE EXTENDED WITH THE STRONG DOWNSLOPE WESTERLY
WINDS AND 700MB TEMPS AROUND 0C.  THE MODELS ARE A BIT STRONGER WITH
A SECONDARY SHORTWAVE THAT DIGS INTO WY ON THURS NIGHT.  AS A RESULT
THERE IS BETTER CAA BEHIND THE FROPA ON FRI.  THE BULK OF THE PRECIP
BEHIND THE FROPA WILL BE ACROSS THE DAKOTAS.  WEAKER WINDS AND
SLIGHTLY BELOW NORMAL TEMPS WILL OCCUR BY FRI INTO NEXT WEEKEND WITH
NORTHWESTERLY FLOW ALOFT AND HIGHER SFC PRESSURES AND WEAK UPSLOPE
ACROSS THE PLAINS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 641 AM MDT MON MAR 17 2014

HIGH WINDS WILL BE THE MAIN AVIATION CONCERN THROUGH THE TAF
PERIOD.  SOUTHEAST WY WILL SEE STRONG WESTERLY WINDS FROM LATE
MORNING THROUGH THE AFTN WITH OCCASIONAL GUSTS TO 35-45 KTS.  A
POTENT COLD FRONT WILL PASS OVER THE AREA THIS EVENING WITH STRONG
NORTHWESTERLY WINDS DEVELOPING BEHIND IT.  THE WINDS WILL BE
PARTICULARLY STRONG OVER THE PLAINS...SO CYS ALONG WITH THE PANHANDLE
SITES WILL SEE GUSTS TO 40-50 KTS FROM 03-12Z TUES.  LIGHT SNOW
COULD COMBINE WITH THE GUSTY WINDS TO PRODUCE AREAS OF BLOWING
SNOW...ESPECIALLY OVER THE PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 641 AM MDT MON MAR 17 2014

 POTENT WEATHER SYSTEM WILL MOVE ACROSS THE NORTHERN
ROCKIES AND HIGH PLAINS TODAY...BRINGING STRONG GUSTY WINDS AND
SNOW TO THE DISTRICT TODAY AND TONIGHT. STRONG SOUTHWEST WINDS
WILL DEVELOP THIS MORNING ALONG AND WEST OF THE LARAMIE
RANGE...AND WILL SHIFT TO THE WEST-NORTHWEST BEHIND A COLD FRONT
MOVING EAST ACROSS THE DISTRICT THIS AFTERNOON. GUSTS OF 60 TO 65
MPH ARE POSSIBLE FOR THESE AREAS TODAY AND TONIGHT. STRONG WINDS
LOOK SPREAD TO THE NEARBY EASTERN PLAINS BEHIND THE COLD FRONT
AS WELL LATE THIS AFTERNOON AND EVENING. THE FRONT WILL ALSO BRING
COOLER TEMPERATURES AND ACCUMULATING SNOW ACROSS THE DISTRICT
THROUGH TUESDAY.

AHEAD OF THE FRONT...CONDITIONS WILL BE VERY WARM AND DRY ACROSS
THE SOUTHERN NEBRASKA PANHANDLE THIS AFTERNOON. TEMPS IN THE 70S
COMBINED WITH DRY DOWNSLOPE WINDS WILL PRODUCE HUMIDITY VALUES AS
LOW AS 10 PERCENT BETWEEN 1200 AND 2000 MDT. WINDS WILL ALSO GUST
TO 50 MPH...CREATING CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG
WARNING REMAINS IN EFFECT FOR FIRE WEATHER ZONE 313 FROM 1200 TO
2000 MDT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     WYZ101-102-108.

     HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR WYZ101-104-105-
     109-111-115.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 6 AM MDT TUESDAY
     FOR WYZ107-118-119.

     HIGH WIND WARNING UNTIL 6 AM MDT TUESDAY FOR WYZ106-110-116-117.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MDT TUESDAY FOR
     WYZ103-112-114.

NE...WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     NEZ002-003-095-096.

     RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR
     NEZ313.

     HIGH WIND WATCH FROM THIS EVENING THROUGH TUESDAY MORNING FOR
     NEZ019>021-054-055.

&&

SHORT TERM...RJM
LONG TERM...FINCH
AVIATION...FINCH
FIRE WEATHER...RJM
Hazardous weather outlook, Mar 17, 6:06 AM MST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
706 AM MDT MON MAR 17 2014

WYZ101>119-181315-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
706 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED IN THE WIND PRONE AREAS
OF SOUTHEAST WYOMING THROUGH TONIGHT. STRONG WINDS LOOK TO BECOME
MORE WIDESPREAD ACROSS SOUTHEAST WYOMING LATE THIS AFTERNOON AND
EVENING AS WELL. GUSTS OF 60 TO 65 MPH ARE POSSIBLE...AND HIGH
WIND WARNINGS HAVE BEEN POSTED FOR THIS THREAT OF STRONG WINDS.
ACCUMULATING SNOW WILL OCCUR LATE THIS AFTERNOON THROUGH TONIGHT
MORNING AS WELL...WITH THE HIGHER ACCUMULATIONS EXPECTED IN THE
MOUNTAINS AND NORTHERN PLAINS. A WINTER STORM WATCH HAS BEEN
POSTED FOR CONVERSE...NIOBRARA...AND NORTHERN GOSHEN COUNTIES FOR
THE COMBINATION OF STRONG NORTHWEST WINDS AND SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW AND MODERATE TO STRONG WINDS WILL CONTINUE FOR MUCH OF
SOUTHEAST WYOMING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-181315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
706 AM MDT MON MAR 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST TO NORTHWEST WINDS ARE EXPECTED LATE THIS AFTERNOON
THROUGH TONIGHT...WITH GUSTS OF 50 TO 60 MPH POSSIBLE.
ACCUMULATING SNOW WILL OCCUR LATE THIS EVENING THROUGH TONIGHT AS
WELL...WITH THE HIGHEST AMOUNTS OF 4 TO 6 INCHES EXPECTED NORTH
OF THE NORTH PLATTE RIVER VALLEY. A WINTER STORM WATCH HAS BEEN
ISSUED FOR THIS COMBINATION OF WINDS AND SNOW IN THE NORTHERN
PANHANDLE. A HIGH WIND WATCH REMAINS IN EFFECT FOR TONIGHT IN THE
SOUTHERN NEBRASKA PANHANDLE FOR POTENTIALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW AND MODERATE TO STRONG WINDS WILL CONTINUE FOR MUCH OF
THE PANHANDLE THROUGH TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Mar 17, 6:53 AM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
753 AM MDT MON MAR 17 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1121 PM     HIGH SUST WINDS  2 ESE ARLINGTON         41.58N 106.17W
03/16/2014  M40.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON EAST WYDOT SITE. AVERAGE SUSTAINED WINDS FOR
            PAST HOUR.

0141 AM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
03/17/2014  M56.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            STROUSS HILL WYDOT SITE.

&&

HAMMER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind. Local standard time, as filed.

High Wind, Laramie Valley

When
March 17, 9:30 AM MST
Where
Laramie Valley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

The UPR sensor at Rock River measured a wind gust of 58 mph.

High Wind, North Snowy Range Foothills

When
March 17, 9:31 AM MST to 9:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured wind gusts of 58 mph.

High Wind, Shirley Basin

When
March 17, 9:55 AM MST to 10:55 AM MST
Where
Shirley Basin forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The APRSWXNET sensor at Medicine Bow measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
March 17, 10:00 AM MST to 1:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher.

High Wind, Central Carbon County

When
March 17, 11:35 AM MST to 11:40 AM MST
Where
Central Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The WYDOT sensor at Sinclair measured winds gusts of 58 mph.

High Wind, Southwest Carbon County

When
March 17, 11:43 AM MST
Where
Southwest Carbon County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor at Cow Creek measured a wind gust of 58 mph.

High Wind, Converse County Lower Elevations

When
March 17, 12:16 PM MST to 12:21 PM MST
Where
Converse County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

The WYDOT sensor at Deer Creek measured wind gusts of 58 mph.

High Wind, Ferris/Seminoe/Shirley Mountains

When
March 17, 12:50 PM MST to 3:50 PM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The RAWS sensor near Muddy Gap measured wind gusts of 58 mph or higher, with a peak gust of 62 mph at 17/1350 MST.

High Wind, East Laramie County

When
March 17, 4:55 PM MST to 6:35 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The wind sensor at the Pine Bluffs Airport measured sustained winds of 40 mph or higher.

High Wind, Central Laramie County

When
March 18, 12:21 AM MST to 1:21 AM MST
Where
Central Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The WYDOT sensor at Bear Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 18, 3:56 AM MST to 5:16 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 18, 4:16 AM MST to 5:26 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
March 18, 4:50 AM MST to 6:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 18, 5:56 AM MST to 7:31 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Lone Tree measured sustained winds of 40 mph or higher, with a peak gust of 60 mph at 18/0701 MST.

High Wind, South Laramie Range

When
March 18, 6:45 AM MST to 9:55 AM MST
Where
South Laramie Range forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured wind gusts of 58 mph or higher, with a peak gust of 63 mph at 18/0936 MST.

High Wind, Central Laramie Range and Southwest Platte County

When
March 18, 7:00 AM MST to 8:00 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
March 18, 9:21 AM MST to 9:26 AM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured wind gusts of 60 mph.

High Wind, South Laramie Range

When
March 18, 9:32 AM MST
Where
South Laramie Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured a wind gust of 59 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512670, 512657, 512667, 512664, 512668, 512669, 512665, 512666, 512673, 512672, 512656, 512655, 512659, 512662, 512661, 512654, 512660, 512663.